Physician-Patient Alliance for Health & Safety: 3 Risks with Managing Pain with Patient-Controlled Analgesia (PCA) Pumps

Share Article

According to reports made to the Food and Drug Administration (FDA) between 2005 and 2009, more than 56,000 adverse events and 700 patient deaths were linked to patient-controlled analgesia (PCA). To help improve patient safety and health outcomes when using PCA, the Physician-Patient Alliance for Health & Safety today announced 3 risks with managing pain with patient-controlled analgesia (PCA) pumps that healthcare professionals and patients should keep in mind when using PCA pumps.

For Amanda's story, please see www.promisetoamanda.org

Intermittent ‘spot checks’ of oxygenation (pulse oximetry) and ventilation (nursing assessment) are not adequate for reliably recognizing clinically significant evolving drug-induced respiratory depression in the postoperative period.

Past News Releases

RSS

According to reports made to the Food and Drug Administration (FDA) between 2005 and 2009, more than 56,000 adverse events and 700 patient deaths were linked to patient-controlled analgesia (PCA). One out of 378 post-surgical patients are harmed or die from errors related to the patient-controlled pumps that help relieve pain after surgical procedures, such as knee or abdominal surgery.

In a recent interview, Pat Iyer, MSN, RN, LNCC, president of avoidmedicalerrors.com, Cindy and Brian Abbiehl of A Promise to Amanda Foundation, and Michael Wong, JD of the Physician-Patient Alliance for Health & Safety discussed patient-controlled analgesia (PCA) pumps and 4 risks when using patient-controlled analgesia (PCA) pumps.

As Ms. Iyer describes, “Patient controlled analgesia machines or PCA pumps offer immediate relief from pain, but they carry certain risks associated with their use. And those risks were not really well understood at the time the pumps were introduced and are becoming better understood as time goes on.”

Here are 3 risks to keep in mind when managing pain with patient-controlled analgesia (PCA) pumps.

Risk #1 - The potential for receiving too much medication may occur

According to data collected by the Pennsylvania Patient Safety Authority over the six-year period from June 2004 to May 2010, 4,500 errors with PCA occurred.

Ms. Iyer says that the potential for receiving too much medication may occur in two ways -- (1) if the doctor orders too strong of a dose of the Morphine or the Dilaudid or (2) if the nurse who is setting up the equipment programs the machine with an incorrect concentration or a wrong dose and no one double checks that and picks up the error.

As she explains, “Those are two common issues with the use of PCA Pumps. An issue that we have had a harder time with in the past is whether there should be a continuous infusion of the pain medication over a course of time and that was called a basal rate and it is no longer common. So in other words, what physicians used to do was to order that a patient would receive a continuous infusion of Morphine, for example 5 milligrams per hour. Then when the patient pushed the button the patient would receive an additional dose of Morphine.

“What happened is that patients were being over-sedated by that continuously running infusion of Morphine. So the trend now is to stop ordering the continuous infusion and only have the pump set so that it will provide medication when the patient pushes the button.”

Risk #2 - Injury and death can occur even if there are no errors with the PCA pump

Injury and death can occur even if there are no errors related to programming or use of the PCA pump.

According to Dr. Frank Overdyk, a professor of anesthesiology at the Hofstra North Shore-LIJ School of Medicine in New York, while a PCA pump allows the patient to have greater pain control, it can cause an undetected respiratory depression.
A patient experiencing a respiratory depression begins to breathe more slowly and accumulate carbon dioxide, which could result in cardiopulmonary arrest.

As Mr. Wong describes, “no human error might have occurred. The nurse who programmed the pump may have done exactly as he was told to do and the nurse that came in and checked to make sure the pump had been programmed correctly may have done exactly what she was told to do. There may have been no human error at all involved and yet the patient would have suffered respiratory depression.”

Ms. Iyer explains further, “a misunderstanding on the part of nurses that if a PCA pump is ordered and the patient can receive, for example, half of a milligram of Morphine every hour that the patient cannot develop respiratory depression if the order is followed and the pump is setup correctly. That is certainly not true because of the variables, the other medications, or the way the patient is clearing anesthesia out of her body after surgery. You can still end up with respiratory depression even if the instructions are followed on the pump ...”

Risk #3 - Patient is monitored with oximetry alone

As recent recommendations and conclusions of the Anesthesia Patient Safety Foundation state, “Intermittent ‘spot checks’ of oxygenation (pulse oximetry) and ventilation (nursing assessment) are not adequate for reliably recognizing clinically significant evolving drug-induced respiratory depression in the postoperative period.”

Relying upon oximetry and nurse assessments are not enough. Continuous electronic monitoring of patients using patient-controlled analgesia (PCA) pumps with oximetry for oxygenation and capnography for adequacy of ventilation provides a technological safety net for attending caregivers.

Mrs. Abbiehl describes what happened to her daughter, Amanda, “She went into the hospital mainly with a virus and dehydration and by the time we got into the hospital she had a fever, so they knew that there was something going on more than just rehydrating her. We went in on a Thursday. Friday evening she was put on the pain pump and by Saturday morning she had passed away. She was our only daughter.” For more on Amanda’s story, please visit http://www.promisetoamanda.org

Amanda was not continuously electronically monitored with oximetry for oxygenation and capnography for adequacy of ventilation. As Mr. Wong explains, with such monitoring Amanda might still be alive today: “both devices on a patient provide an electronic safety net that when used would alert staff or healthcare providers that potentially the patient is falling into respiratory depression.”

Mr. Wong describes a demonstration that took place at the University of Notre Dame that illustrates why monitoring with oximetry is not enough, “A demonstration that one provider did for a class at Notre Dame is they had a nurse put on a capnography device and she held her breath and immediately the capnography wave form ... flat lined. That indicated that she was not breathing and the oximeter didn't move at all.”

According to Ms. Iyer that demonstration is “a really good explanation about why one machine is not effective alone, but you need both of them to provide a picture of not only the oxygen but also the carbon dioxide that's in the blood.”

A complete copy of the interview can be found at http://www.avoidmedicalerrors.com/store/patient-controlled-analgesia-pumps-patient-safety/

About PPAHS

The Physician-Patient Alliance for Health & Safety (PPAHS) is an advocacy group devoted to improving patient health and safety. PPAHS members include physicians, patients, individuals, and organizations.

PPAHS recently released a safety checklist that reminds caregivers of the essential steps needed to be taken to initiate Patient-Controlled Analgesia (PCA) with a patient and to continue to assess that patient’s use of PCA.

This safety checklist targeting PCA can be viewed and downloaded for free at http://www.ppahs.org

Share article on social media or email:

View article via:

Pdf Print